By Topic

Truncation Technique for Characterizing Linear Polymatroids

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

3 Author(s)
Terence Chan ; Institute for Telecommunications Research, University of South Australia, Adelaide, Australia ; Alex Grant ; Doris Pfluger

Linear polymatroids have a strong connection to network coding. The problem of finding the linear network coding capacity region is equivalent to the characterization of all linear polymatroids. It is well known that linear polymatroids must satisfy the inequalities of Ingleton (Combin. Math. Appln., 1971). However, it has been an open question for years as to whether these inequalities are sufficient. It was until recently that new subspace rank inequalities have been discovered (independently by Kinser and Dougherty, ). In this paper, we propose a new approach to investigate properties of linear polymatroids. Specifically, we demonstrate how to construct a new polymatroid that satisfies not only the Ingleton and DFZ inequalities, but also lies outside the minimal closed and convex cone containing all linear polymatroids. Using this polymatroid, we prove that all truncation-preserving inequalities (including Ingleton inequalities and DFZ inequalities) are insufficient to characterize linear polymatroids.

Published in:

IEEE Transactions on Information Theory  (Volume:57 ,  Issue: 10 )